Menu Icon Email Icon Location Icon Login Icon Phone Icon Quote Icon Full Quote Icon Info Directions Phone Menu Expand Menu Collapsed Close Close Profile Corner Consultation Checkbox Off Consultation Checkbox On Consultation Radio On Consultation Radio Off Consultation Add Field Consultation Remove Field Office Tour Icon
 

Dentistry Ohio

Antibiotic Complications

In 2013 the Centers for Disease Control and Prevention reported that a minimum of 250,000 Americans annually take an antibiotic for some sort of bacterial infection and later develop a secondary infection with a bacterium called Clostridium difficile (C. diff).  The report goes on to inform us that roughly 14,000 of the people who fall victim to these C. diff infections die. 

At the annual meeting of the Special Care Dentistry Association a panel spent time shining a light on this report from the Centers for Disease Control and Prevention.  Their attention was born out of the fact that antibiotics are among the most commonly prescribed drugs in most dental health care delivery settings.

The Special Care Dentistry Association panel was in no way suggesting that antibiotics are being improperly prescribed.  On the contrary they were seeking to remind dentists to pay attention to symptoms reported by their patients after antibiotics have been prescribed.  No one is suggesting that your dentist should be responsible for treating secondary C. diff infections.  But your dentist should be aware of the fact that diarrhea and other gastro-intestinal symptoms may well not be simple nuisance side-effects of antibiotic usage.  These can be signs and symptoms of C. diff infection.  “We don’t think there is inappropriate use of antibiotics here,” reported Sandro Cinti, MD, a clinical associate professor at the University of Michigan Hospitals and Health Centers.  “It’s realizing yourselves that if a patient calls with GI symptoms, it’s not just the side effects.  It might be C. diff.  And also, what we’re getting at here is telling these patients, ‘This is a risk factor.  Do not disregard these symptoms.’” 

Advanced age is a risk factor for developing C. diff infections.  Infections can also be picked up in hospital settings.  Steroid usage and people with inflammatory bowel diseases are also at increased risk.

A significant concern is the observation that C. diff seems to have become a more deadly foe in recent years.  “When I was a resident many years ago, C. diff was a nuisance”, reported Dr. Cinti.  “Something’s changed about C. diff at this point.  Part of it is the genetics of the bug has changed, and so we’re seeing worse bugs occurring.” 

My point this month in raising this issue is not to make you think twice about taking prescribed antibiotics.  Antibiotics save lives far more often than they take lives.  Let’s make no mistake about that.  If however, you find yourself taking an antibiotic for any reason and you develop diarrhea and/or any other gastro-intestinal symptoms please don’t hesitate to contact your physician and report your experience.  You could be developing a secondary C. diff and your phone call might just save your life.  

Contact Us

Dr. Davis is especially good with kids. And his staff? Helpful, compassionate, and caring. They take care of business for you. Thumbs up. 10 on a scale of 5.

-Steve K.
Mason, OH

2017

2016

2015

2014

2013

2012

2011